Lau, CL; Streeton, CL; David, MC; Sly, PD; Mills, DJ.
Combined hepatitis A and typhoid vaccines have been widely used globally and proven to be safe, well tolerated and efficacious in adults. The combined hepatitis A and typhoid vaccine (Vivaxim) available in Australia is licenced for use from age 16 years but the monovalent components are approved for use from age 2 years. Advantages of a single injection have led to widespread ‘off-label’ use of Vivaxim in children. This study aimed to investigate the tolerability of Vivaxim in children aged 2-16 years.
A prospective observational study was conducted at Travel Medicine Alliance clinics across Australia. Children who required vaccination for both hepatitis A and typhoid were offered the option of receiving Vivaxim. Parents were contacted 3 days post-vaccination and asked to respond to a questionnaire on adverse events following immunization (AEFIs). Reactions to Vivaxim were compared with reported reactions to the monovalent vaccines.
Our study included 425 children who received Vivaxim, including 189 (44.5%) who received other vaccines on the same day. No serious AEFIs were reported, and 26.8% did not experience any side effects. In children who did not receive other vaccines in the same arm as Vivaxim (n = 325), most common local reactions were sore arm (70.5%), redness (16.0%) and swelling (11.1%). Reports of local AEFIs in our subjects was significantly more common than those reported for the individual monovalent vaccines. In children who did not receive other vaccines on the same day (n = 236), the most common systemic reactions were tiredness/lethargy/malaise (5.9%), headache (4.2%), fever (3.4%) and sore muscles and joints (3.4%). Fever was more common in children aged <6 years. Less than 5% of children reported missing school, sport or other regular activities.
Vivaxim was well tolerated in children aged 2-16 years. Parents should be advised about AEFIs to Vivaxim so that they can make informed decisions about vaccination options.
Click here to view the article, published in Journal of Travel Medicine.